Alert archive / Missouri / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Paducah, KY

March 6, 20186 counties in Missouri

NWS Paducah, KY issued this red flag warning at Mar 6, 2018, 2:59 AM CST for 6 counties in Missouri. It took effect at Mar 6, 2018, 9:00 AM CST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 2018, 2:59 AM CST (08:59 UTC)
In effect from
Mar 6, 2018, 9:00 AM CST
Expired
Mar 6, 2018, 6:00 PM CST
In force
9 hr
Issued by
NWS Paducah, KY

Counties Butler County, MO, Carter County, MO, Oregon County, MO, Ripley County, MO, Shannon County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 192 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:18 PM CSTNON-TSTM WND GST 49Poplar Bluff, MO
Mar 6, 3:53 PM CSTNON-TSTM WND GST 41Doniphan, MOOBSERVED AT RAWS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS83 KPAH 060859
RFWPAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Paducah KY
259 AM CST Tue Mar 6 2018

MOZ098-100-106>109-061700-
/O.NEW.KPAH.FW.W.0001.180306T1500Z-180307T0000Z/
Shannon-Wayne MO-Oregon-Carter-Ripley-Butler-
259 AM CST Tue Mar 6 2018

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRYING
FUEL MOISTURE FOR SOUTH CENTRAL AND SOUTHEAST MISSOURI INCLUDING
THE MARK TWAIN NATIONAL FOREST...

The National Weather Service in Paducah has issued a Red Flag 
Warning, which is in effect from 9 AM this morning to 6 PM CST 
this evening.

* Affected Area...Fire Weather Zone 098 Shannon...Fire Weather 
  Zone 100 Wayne MO...Fire Weather Zone 106 Oregon...Fire 
  Weather Zone 107 Carter...Fire Weather Zone 108 Ripley and 
  Fire Weather Zone 109 Butler.

* Winds...West 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PS
1 follow-up statement
145 
WWUS83 KPAH 061659
RFWPAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Paducah KY
1059 AM CST Tue Mar 6 2018

...Red Flag Warning for the Ozark Foothills including the Mark
Twain National Forest today...

.The combination of unusually strong southwest winds combined 
with a dry airmass will create ideal conditions for the rapid 
spread of fires today.

MOZ098-100-106>109-070000-
/O.CON.KPAH.FW.W.0001.000000T0000Z-180307T0000Z/
Shannon-Wayne MO-Oregon-Carter-Ripley-Butler-
1059 AM CST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRYING FUEL
MOISTURE FOR SOUTH CENTRAL AND SOUTHEAST MISSOURI INCLUDING THE
MARK TWAIN NATIONAL FOREST...

* Affected Area...Fire Weather Zone 098 Shannon...Fire Weather 
  Zone 100 Wayne MO...Fire Weather Zone 106 Oregon...Fire 
  Weather Zone 107 Carter...Fire Weather Zone 108 Ripley and 
  Fire Weather Zone 109 Butler.

* Winds...West 10 to 20 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Mar 6, 2:54 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 6, 2:54 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
254 AM CST Tue Mar 6 2018

.SHORT TERM...(Today through Thursday night)
Issued at 248 AM CST Tue Mar 6 2018

Primary short term challenges regard the potential headlines
today for wind and fire. Bufkit model sounding data suggests
winds/gusts definitely supportive of Advisory thresholds, with
momentum transfer gust potential almost to 50 mph near the top of
the mixing layer. After collab., we decided to expand the
Advisory to include all but the I-64 corridor counties in
southeast IL, extending across into Gibson/Pike counties
(excluded) in southwest IN, where winds/gusts potential tapers off
to a little below thresholds. The Advisory will be in effect for
the entirety of the FA excepting those northern tier/row
counties next to ILX/IND, per collab.

Heightened fire danger today will be aggravated by winds as well
as plummeting RH values, particularly focusing on our western
reaches of the Ozarks/forestry. Wind and RH are definitely red
flag but fuels, despite the recent rainfall, will be a more
marginal factor. However, as noted by SGF, the extremity of RH
(possibly into the teens) and high winds may compensate with finer
fuels drying out quickly, and downsloping potential reaching into
our area. As a result, we'll red flag our terrain counties,
Wayne/Butler and points west. This collaborates well with
SGF/LSX/LZK headlines.

Lastly, upper trof passage related pops tonight will create an
either/or rain/snow shower change-over due to cooling critical
blayer temps. However, scant qpf will result in negligible
impacts.

.LONG TERM...(Friday through Monday)
Issued at 248 AM CST Tue Mar 6 2018

The upper levels become more zonal during Friday and Saturday but
this changes starting Saturday Night. A short wave, which is handled
slightly differently be each model, digs down across Minnesota by
06z Sunday. Between the ECMWF, GFS, and GFS ensemble mean, the
GFS has the strongest energy and this trend continues through
Monday. This plays out on the surface as well and will be
diagnosed below. By the time this short wave exits the area, the
overall pattern across the CONUS is amplified with a ridge over
the Rockies and a trough over New England.

During the day on Friday there is a warm front attempting to develop
across the area which models generally agree should be across
southern Illinois and southwest Indiana. Light precipitation is
possible with this development of the warm front both along and
south of it. It may briefly start out as some light snow early
Friday, but little to no accumulation and this will change over
quickly to rain during the morning hours.

A surface low will develop somewhere near the Texas Panhandle during
this time.

After that the GFS/GEFS mean diverge quite a bit from the ECMWF. The
GFS/GEFS have a surface low in west TN or eastern AR by 06z Sunday
while the ECMWF has a low in southern AR and central TX. The GFS is
much deeper with the surface low and farther north. By 12z Sunday,
the GFS has the deep low between PAH and EVV while the GEFS mean has
one in central TN and the ECMWF is has one in Alabama and TX.

Current thinking is that the GFS is too strong and too far north
with the low and lean toward the GFES mean solution keeping the
surface low to our south throughout the period. The heaviest
precipitation is expected Saturday Night into Sunday with over .5
inches over southwest Indiana. Storm total is currently less than an
inch so this does not appear to be a major impact on the current
flooding situation, but it may slow the falls a bit.

Dry Monday and Tuesday.

&&

.AVIATION...
Issued at 248 AM CST Tue Mar 6 2018

Patchy fog at KCGI may restrict horizontal and vertical vsbys to
IFR at times early this morning. Otherwise, with daytime mixing,
the transitioning terminal impact weather will be winds/gusts.
Peak winds/gusts will be during the pm hours, out of the
southwest. Nightfall should bring a modest decrease in overall
winds, losing their gusts, as they shift to the west and northwest
as the upper trof makes passage across the lower Ohio river valley.
Associated with this passage will be VFR cigs that may produce
isolated to widely scattered showers as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 5 PM CST this afternoon for
     ILZ080>094.

MO...Wind Advisory from noon today to 5 PM CST this afternoon for
     MOZ076-086-087-100-107>112-114.

     Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for MOZ098-100-106>109.

IN...Wind Advisory from noon today to 5 PM CST this afternoon for
     INZ085>088.

KY...Wind Advisory from noon today to 5 PM CST this afternoon for
     KYZ001>022.

&&
Hazardous weather outlook, Mar 5, 2:52 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
252 PM CST Mon Mar 5 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
252 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Flood warnings will continue. Reference the warnings and statements
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory is in effect for a portion of the area Tuesday
afternoon. Refer to the Advisory for details.

There will be a limited fire danger across southeast Missouri into
west Kentucky, mainly due to winds and very low relative humidity
Tuesday afternoon. The limiting factor will be wet ground
conditions, especially in low lying, sheltered areas.

Flood warnings will continue. Reference the warnings and statements
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Missouri, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.